View Full Version : Intuniv and tics, repetitive behaviors, and wearing off of effects?


hyl2
04-26-10, 09:06 PM
Our 5yr old son was diagnosed a month ago with ADHD. After brief (and failed) experiments with the stims, the doctor put him on Intuniv. The first few days were as expected, with little change except some tiredness.

We stuck with it, and the past week and a half (still at 1mg) have been amazing. His aggressive behavior disappeared; he was more in tune with people talking with him and with taking instructions; no explosions at a playdate; no overreactions to things like turning off the tv; and he was more focused and willing to participate in group activities at school. At home, we finally felt like a "normal" family. No more asking him to do just one thing at a time--and no more having to ask or tell him a million times to do the one thing (like put on shoes, get dressed, brush teeth, come to dinner, and so forth). No more bouncing around the house all the time making all kinds of noises. Heck, he was able to sit through dinner without constantly getting up from his seat. At the same time, he wasn't turned into a zombie or robot, and he seemed at most to be only slightly more tired in the evening than previously. His personality was intact, but his behaviors were just more even. We don't ever recall going througha solid week as easy and good as that one. Needless to say, we were amazed and excited. My wife was ready to buy stock in the company.

Unfortunately, over the past three days, we've seen some of the benefits wear off. Still better than they were in the past, but not as miraculous as the previous week. The doctor suggested experimenting with 2mg, which we plan to do.

Last night and today, however, we saw something that gave us real pause, and heard from one of his teachers something related of concern as well. Suddenly, we have been seeing facial tics--just strange faces and repeated teeth-grinding that he can't control and may not even be aware of. At bedtime, his body has been a bundle of nerves, unable to calm down. Don't get me wrong; it isn't like constant twitches that never stop, but it is very noticeable, at least to us and others who spend lots of time with him. In addition, his teacher reported some repetitive behaviors like repeating a phrase over and over again. (We'll get the whole story later in the week, but that's the snippet she had time to tell us in hallway.)

Seeing all of this, we did some quick google research to see if intuniv is associated with tics, twitches, and these behaviors. What we found surprised us. Not only is Intuniv apparently not known to cause tics, the active ingredient, guanfacine, is actually prescribed to treat tics (although it is not approved as such for children--only for adults).

Thus, we are thoroughly confused. What is causing this? Before he was diagnosed, we would periodically see some repetitive tics, like the faces and teeth grinding, for a short period of time, like a few days, and then they'd go away. So it is possible that this is just a coincidence, and these things will go away again until a few months down the road or something. But we're really worried that the meds might be doing this and, even if not, that our little honeymoon with intuniv might have come to and end, as the effects seem to have worn off a bit.

We really want to believe that this medication, which seemed like a miracle for about a week and half, will continue work for him, especially if we experiment with the dose. But has anyone else experienced anything like this? The tics, repetitive behaviors, and/or the miraculous effects apparently wearing off after a week or two?

Any other insights?

Thanks!

musikat
04-26-10, 09:15 PM
No insights but we are about to start Intuiv tomorrow with our 8YO son. And we just noticed tics tonight that we believe are a result of the stimulants he has been on (currently on 10mg Focalin but moving down to 5mg tomorrow when we start Intuniv).

It is interesting your thread showed up now becuase I literally just told my son that I thought the new medication would help with the tics he has developed. Hopefully your son will adjust to 2mg with no tics. Your post did give me hope for the medication in general, though!

hyl2
04-26-10, 09:20 PM
Thanks, musikat. I really hope it works well for you.

To be honest, the first time we heard the repetitive phrase was on one of the very few days he was on a stim. We were slightly concerned, but knew we were taking him off anyway; and when we asked him about it, he seemed to think it was just a silly thing to do. So we didn't think much of it, and anyway, he was going off the med, so who really cared if it caused this tic?

But now it is two weeks later, and I can't imagine that the stim that he stopped taking two weeks ago would have anything to do with the facial tics. Right? And the repetitive phrases have apparently gotten worse in this time (though we don't know how much worse, since we haven't had a focused conversation with the teachers about it), not better.

So basically, we're at a total loss.

In any case, best of luck on intuniv. If you stick with it and experience what we did last week, you will be a happy customer!

Dizfriz
04-27-10, 09:53 AM
Tourette's and ADHD are connected. As far as I know the nature of the connection is not really understood.

It is known that that kids with Tourette's have a high rate of being ADHD.

It is also known that that the stimulants can trigger onset of tics and they can sometimes result in the reduction of existing tics and were used for this purpose at times.

This note is just to give a little background. Be aware that I have not researched this in any depth for several years so something new could have come out of the research.


Good luck

Dizfriz

Dizfriz

musikat
04-27-10, 10:45 AM
As far as I know my son doesn't have Tourettes (doesn't show any of the signs). He might have some ODD, or even slight OCD, particularly on meds. His "tics" from the stimulants are that he keeps "clicking" his joints and said that he felt like he "had to or they would hurt." We never noticed that before stimulants or any other tics of any kind. I really do feel this is related to stimulants with him and I am glad we are reducing the dose as of today. We'll see how it goes!